Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS State College, PA

July 1, 2004Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2004, 3:32 PM EDT for Lebanon County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2004, 3:32 PM EDT (19:32 UTC)
Expired
Jul 1, 2004, 4:00 PM EDT
In force
28 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lebanon County, PA

The radar

The State College radar (KCCX), 161 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:50 PM EDTHAIL 1Myerstown, PALARGE LIMBS DOWN AS WELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011932
SVRCTP
PAC075-012000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KLEINFELTERSVILLE...OR 3 MILES SOUTH OF
  MYERSTOWN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL EASTERN LEBANON COUNTY...

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4031 7617 4025 7633 4025 7637 4030 7644
      4041 7631 4036 7624 4036 7621 4032 7616


$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT THU JUL 1 2004

.AVIATION...

FOG THIS MORNING CLEARED OUT A BIT SLOWER THEN ORIG EXPECTED AND
STILL HAVE SOME HAZE HANGING AROUND...OTHERWISE EXPECT VFR
CONDITIONS FOR THE REMAINDER OF THIS AFTERNOON.  88D SHOWING SOME
SHOWERS/TSTMS DEVELOPING IN EASTERN PA AND THUS WILL AFFECT CONDITIONS AT
IPT AND MDT. AREAS THAT GET RAIN TODAY AND TONIGHT WILL BE A BIT
BETTER PRIMED FOR FOG TOMORROW AM. HAVE DROPPED VISIBILITIES IN
EXTENDED PART OF TAF.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

MAIN ISSUE TO DEAL WITH IN SHORT TERM WILL BE THE DEVELOPMENT OF
AFTERNOON THUNDERSTORMS...AND IF ANY WILL TURN SEVERE. A FEW SLOW
MOVING STORMS HAVE DEVELOPED ALREADY AND ARE MOVING TO THE
EAST...SLOWLY. OBS ARE SHOWING THAT DEW POINTS ARE IN THE UPPER 60
IN THE LOWER SUSQUEHANNA VALLEY AND ONLY IN THE 50 IN THE LAURELS.
THIS JIVES WITH SATELLITE PICTURE THAT SHOWS ABSENCE OF CLOUDS IN
THE LAURELS.  EXPECT TO SEE MORE DEVELOPMENT IN THE EAST...AGREE
WITH SPC THAT WE NOT ONLY HAVE CHANCE FOR DAMAGING WIND FROM JET BUT
ALSO HAIL PRODUCING STORMS.

THREAT OF SEVERE WILL DIMINISH AS NIGHT GOES ON AND JET MOVES TO THE
EAST. OVERNIGHT TEMPS WILL DROP INTO THE LOWER 50S IN THE NORTHERN
TIER OF CWA AND WE WILL LIKELY SEE SOME PATCHY FOG. SMALL HIGH
PRESSURE SYSTEM MOVES INTO THE COMMONWEALTH FOR FRIDAY AND SATURDAY
WITH BOTH DAYS BEING DRY.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...

DRY TREND CONTINUES INTO SATURDAY WITH SFC HIGH PRESSURE OVER THE
REGION. LOW PRESSURE SYSTEM WILL MOVE NE THROUGH THE OH VALLEY ON
SAT. WARM FRONT AHEAD OF THE LOW WILL BE LIFTING NORTH INTO CENTRAL
PA LATER SAT NIGHT AND BRING INCREASING CLOUDS AND SLIGHT CHANCE FOR
SOME SHOWERS/TSTMS LATE SUN NIGHT INTO SUN MORNING. MODELS HAVE
CONTINUED TO TREND FARTHER NW WITH THE TRACK OF THE SFC LOW...TAKING
IT THRU THE EASTERN GREAT LAKES AND MAINLY NORTH OF PA ON SUNDAY.
THIS IMPROVES THE CHANCES OF SEEING SOME SUNSHINE ON INDEPENDENCE
DAY AS WELL AS MAN-MADE FIREWORKS SUNDAY NIGHT. THOUGH THERE IS
STILL A GOOD CHANCE AT SEEING SOME OF MOTHER NATURES KIND AS WELL
AHEAD OF COLD FRONT APPROACHING FROM THE WEST.

THE COLD FRONT AND A SECONDARY PUSH OF COOLER AIR WILL STILL BE
CROSSING THE STATE ON SAT WITH MAINLY MORNING SHOWERS DIMINISHING BY
AFTN. DRIER WEATHER BEHIND THE FRONTS WILL PERSIST INTO MUCH OF TUE
BEFORE A SIG WAVES LIFTS MONDAYS FRONT BACK NORTH INTO THE
REGION...PROVIDING A FOCUS FOR SCT SHWRS/TSTMS LATE TUE AND EARLY
WED. LATER WED AND NEXT THUR AT THIS POINT LOOK DRY BEHIND THE
FROPA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION...ONDREJIK
SHORT TERM...ONDREJIK
LONG TERM...GARTNER
Hazardous weather outlook, Jul 1, 4:18 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020816-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
418 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS
AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE
THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY
THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 1, 12:08 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020007-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
1208 PM EDT THU JUL 1 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED
THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE
UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM
DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN
COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY
LATE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK/GARTNER
Special weather statement, Jul 1, 2:20 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT THU JUL 1 2004

PAZ059-011845-
LEBANON-
220 PM EDT THU JUL 1 2004

...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL
AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, Jul 1, 3:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             FREDERICKSBURG          40.46N 76.43W
07/01/2004  1.00 INCH        LEBANON            PA   TRAINED SPOTTER

&&

MMD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:38 PM EDTSevere Thunderstorm WarningCTPLebanon52 min
Jul 1, 3:23 PM EDTSevere Thunderstorm WarningCTPLancaster82 min
Jul 1, 4:20 PM EDTTornado WarningCTPLancaster55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.